New Mexico, 2019

Hail and Damaging Wind in New Mexico, June 1, 2019

June 1, 2019 · NWS EPZ · 2 events in 1 county or zone

An upper low was located over Nevada into Southern California while a dryline pushed into Otero county. A weak disturbance moved through the southwest flow aloft to help trigger storms along the dryline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper low was located over Nevada into Southern California while a dryline pushed into Otero county. A weak disturbance moved through the southwest flow aloft to help trigger storms along the dryline. Severe hail and wind were reported with these storms around Alamogordo and Tularosa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 1, 12:59 PM MST, 6 minutes earlier.

Area forecast discussion, Jun 1, 12:59 PM MST, 6 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
159 PM MDT Sat Jun 1 2019

.SYNOPSIS...
The Borderland sits on the edge of moisture with nightly pushes of
gulf moisture bringing in the moisture, and daily heating working
to dry the region. The result is a mixed bag of rain and storm
chances continuing across the region. Generally dry conditions are
expected west of the Rio Grande, with slight chances for isolated
to scattered chance as you move east from the valley. Temperatures
will run a bit above normal, winds will stay generally low, and
skies will vary, but with plenty of sun. The trend looks to show
some drying across the region through early week, with mid week
and beyond being drier and warmer for the entire region.

&&

.DISCUSSION...
Healthy low-level moisture continues to blow in from the east each
overnight with southeast flow from the east keeping surface
dewpoints in the 50s for areas east of the Continental Divide.
This has been aided by a surface trough aligned north to south
through the heart of our CWFA. Aloft we continue with the
abnormally amplified and deep upper low to our west. For this
evening we are expecting isolated storm development in the region
between the RGV and our eastern CWFA border as daytime heating
destabilizes the environment. Severe storm parameter do suggest
the potential for large hail and strong winds with CAPEs between
1k-3k j/kg, LIs -3 to -6. 0-6km shear of 50kts. Thus a few severe
thunderstorms are likely for areas east and north of El Paso/Las
Cruces this afternoon and evening. Activity should diminish after
sunset with the loss of heating, but a few storms may persist or
redevelop into the nighttime hours.

Sunday looks generally similar to today/tonight. Another east push
will keep low level moisture in the region, with daytime heating
and orographic lift mechanisms generating storm cells in the mid
morning through evening hours. There is some evidence in the
models that the activity will be more limited and focused mostly
east of the Rio Grande. Another day of temperatures a bit above
normal, plenty of sunshine except in vicinity of storms, and winds
generally light except in vicinity of storms.

Monday and Tuesday, in prior model outputs, looked to be
potentially the most convectively active, and wetter days of the
forecast cycle, but this latest suite of models have delivered a
significant shift in the moisture to the east, as they have now
allowed the western upper low to begin to move east. This places
our region under more W/SW flow and shifts the surface trough east
a bit. The result is less E/SE flow to import or keep gulf
moisture in place, with much of it scouring out from west to east.
Dewpoints and PWs look to drop significantly for all but our
eastern zones. We have begun the process of trimming PoPs for our
western and central zones, but haven't cut as deep as models
suggest.

Looking at mid week and beyond the models show the upper low to
have ejected east and out of the region to be replaced by broad
and weak ridging and a less amplified pattern across the western
U.S. For our region this means deep westerly flow with much drier
and somewhat warmer conditions for the rest of the forecast.

14-Bird

&&

.AVIATION...Valid 02/00Z-03/00Z...
A scattered thunderstorm or two will remain possible near KTCS thru
02Z. Otherwise only FEW-SCT100-120 are expected across the area. SKC
overnight will be replaced by FEW-SCT100-120 again after 18Z Sunday.
In general winds will remain AOB 12 KTS thru the period with P6SM
and VFR conditions prevailing.

27-Laney

&&

.FIRE WEATHER...
Isolated to scattered thunderstorms will remain possible across the
Sacramento mountains and portions of Hudspeth county through sunset
this evening. With moisture levels remaining elevated east of the
Rio Grande, eastern fire zones will continue to see a slight chance
for thunderstorms and wetting precip through midweek. Min RH values
east will stay above 20 percent with western zones dropping below 15
percent through roughly midweek. Later in the week drier air will
cover most of the region with single digit Min RH values likely by
the weekend. Afternoon will continue to be a bit breezy, but wind
speeds should stay below Red Flag criteria for most of the week
ahead.

27-Laney

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 68  95  68  93 /  20   0  20  20
Sierra Blanca           63  87  62  85 /  40  30  50  20
Las Cruces              61  92  62  91 /   0   0   0  20
Alamogordo              63  92  62  91 /  20  10  30  20
Cloudcroft              49  69  49  67 /  40  50  40  30
Truth or Consequences   62  91  62  92 /   0   0   0   0
Silver City             56  85  57  85 /   0   0   0   0
Deming                  59  93  60  93 /   0   0   0   0
Lordsburg               57  93  58  92 /   0   0   0   0
West El Paso Metro      68  94  67  93 /  10   0  20  20
Dell City               64  92  64  91 /  40  30  50  20
Fort Hancock            69  96  67  94 /  40  20  40  20
Loma Linda              65  87  65  86 /  30  20  40  20
Fabens                  68  95  67  94 /  20   0  20  20
Santa Teresa            63  93  63  92 /   0   0   0  20
White Sands HQ          68  92  68  91 /  20  10  20  20
Jornada Range           60  91  60  91 /  10   0  10  20
Hatch                   59  92  60  93 /   0   0   0   0
Columbus                63  95  65  93 /   0   0   0   0
Orogrande               65  90  65  90 /  20  10  20  20
Mayhill                 53  78  53  77 /  40  50  40  30
Mescalero               51  79  52  78 /  40  50  40  30
Timberon                50  76  49  75 /  40  50  40  30
Winston                 48  85  49  85 /  10   0   0   0
Hillsboro               57  90  58  90 /   0   0   0   0
Spaceport               57  90  58  90 /  10   0   0  10
Lake Roberts            50  85  50  86 /   0   0   0   0
Hurley                  54  88  55  87 /   0   0   0   0
Cliff                   48  93  48  92 /   0   0   0   0
Mule Creek              55  87  55  87 /   0   0   0   0
Faywood                 57  88  57  88 /   0   0   0   0
Animas                  57  95  57  95 /   0   0   0   0
Hachita                 57  93  56  93 /   0   0   0   0
Antelope Wells          59  94  59  93 /   0   0   0   0
Cloverdale              57  89  57  88 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

14/27
Hazardous weather outlook, Jun 1, 3:10 AM MST, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
410 AM MDT Sat Jun 01 2019

NMZ401>417-TXZ418>424-021400-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
410 AM MDT Fri Jun 01 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
There is a risk of thunderstorms today with most activity occurring
east of the Rio Grande. Several storms may produce large
hail...damaging winds and heavy rains with flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Scattered to numerous showers and thunderstorms Sunday through
Wednesday with most storms occurring east of the Rio Grande. Several
storms may produce large hail...damaging winds and heavy rains with
flash flooding.

Dry weather expected Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...
Spotters may be required to report hail...wind damage and heavy
rains with flooding today through Wednesday.

Rogash

In the hours before

Special weather statement, Jun 1, 12:18 PM MST, 47 minutes before
Special Weather Statement
National Weather Service El Paso TX
118 PM MDT Sat Jun 1 2019

NMZ412>415-417-012000-
Central Tularosa Basin NM-Southern Tularosa Basin NM-Otero Mesa NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
118 PM MDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO COUNTY UNTIL
200 PM MDT...

At 118 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Orogrande, moving north at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
The Otero Mesa.

LAT...LON 3234 10579 3234 10606 3270 10612 3270 10576
TIME...MOT...LOC 1918Z 181DEG 17KT 3239 10597

REYNOLDS

The radar

The Holloman AFB radar (KHDX), 40 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Otero

When
June 1, 1:05 PM MST
Where
Otero County, 1.65 mi E of Valmont
Measured
1 in hail
Reported by
Social Media
Coordinates
32.746, -105.952

Twitter video showed one inch hail just west of Oliver Lee State Park.

Thunderstorm Wind, Otero

When
June 1, 5:40 PM MST to 5:50 PM MST
Where
Otero County, 9.29 mi W of Tularosa
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.073, -106.180

A White Sands Missile Range site located 9 miles west of Tularosa recorded a 60 mph gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836760, 836761.